MAUDE Adverse Event Report: COOK INC MELKER EMERGENCY CUFFED CRICOTHYROTOMY CATHETER SET; JOH TUBE TRACHEOSTOMY AND TUBE CUFF

COOK INC MELKER EMERGENCY CUFFED CRICOTHYROTOMY CATHETER SET; JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number N/A
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Codes Death (1802); No Code Available (3191)
Date of Event 02/20/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
The customer reported that oxygen could be delivered to the patient through the melker emergency cuffed cricothyrotomy catheter, but it could not be removed through the device.The aperture of the catheter was reportedly so small that ventilation could not be achieved, although oxygenation did occur because the air could be forced in.Auto-peep (positive end expiratory pressure) resultantly developed.The patient was taken back to the or to exchange the device emergently for a trach, but ultimately the patient expired.The manufacturer global product manager has attempted to gain additional information on 16mar2018 and was redirected to the user facility risk management department.The manufacturer global product manager was able to speak with the nurse present for the procedure on 19mar2018, she did not provide additional information but has indicated she would have the physician return the manufacturer's call.The customer has indicated that they are unwilling to provide patient-related information.The device is reportedly unavailable for return and evaluation.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the device history record, manufacturing instructions, quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
MELKER EMERGENCY CUFFED CRICOTHYROTOMY CATHETER SET
Common Device Name
JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7362896
Report Number1820334-2018-00770
Device Sequence Number1051730
Product Code JOH
UDI-Device Identifier00827002304888
UDI-Public(01)00827002304888(17)201102(10)8340945
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K010016
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberC-TCCSB-500-SUR
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/21/2018
Supplement Date Received by Manufacturer04/25/2018
Initial Report FDA Received Date03/22/2018
Supplement Report FDA Received Date05/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;